The Aword

  • Increase font size
  • Default font size
  • Decrease font size

Side Effects of Medications

E-mail Print PDF


As explained above, these tend to settle down after the first few weeks of starting a new medication. Of course, interactions between drugs may give rise to enhanced side effects: especially sedation, for example.

The commonest persistent side-effects are:

1.Constipation: opiates/antidepressants especially; rhubarb is a useful laxative food. A new drug called methylnaltrexone has been used in USA to relieve opiate-induced constipation: it is related to naltrexone, an opiate antagonist which completely blocks the central and peripheral actions of morphine, therefore reverses pain relief: but the new drug does not cross into the nervous system so relieves the constipation without preventing the pain relief.

There are, of course, numerous medical remedies for constipation but chronic use of drugs that actively stimulate the gut can lead to the gut muscles becoming unresponsive in the long term.

Use of bulking agents or drugs such as docusate, which softens the stool (faeces) can help to regulate the bowel and of course it is wise to maintain a diet with adequate fibre (plenty of fruit and vegetables, and rhubarb is especially good, as are the better known prunes and figs) and good fluid intake.

Lack of mobility will worsen the problem, so if you can do some walking about, this can help to get the bowel going. If these measures fail, use of a stimulant laxative such as bisacodyl may be necessary.

2.Sedation: timing of medication may help to alleviate daytime drowsiness; this side-effect generally only affects you for the first couple of weeks until your body becomes accustomed to the drug.

3.Weight gain: due to antidepressants/anticonvulsants

4.Fluid retention: due to antidepressants/opiates/NSAIDs

5.Loss of libido: due to opiates/antidepressants

6.Indigestion/heartburn: especially due to NSAIDs; regular meals, avoidance of irritating factors such as spicy food, strong alcohol and smoking may help to reduce the problem

7.Dry mouth (which may lead to dental problems): due to opiates/ antidepressants especially. Simple measures such as using chewing gum (sugar free of course) can help.

Details about these can be found in the relevant articles on these medications, available from this website.

Note that drug allergies (e.g. to penicillin) are not uncommon in arachnoiditis patients and you should always ensure that these are known to all those concerned with your treatment. If necessary, you may need to wear a MedicAlert bracelet.


As you will have seen from my previous articles on arachnoiditis, I believe that this condition, especially that due to chemical insult (myelogram dye, epidural injection etc.), has an autoimmune component.

Whether some of this is due to unrelieved chronic pain must be borne in mind as a possibility.

However, it does seem that people who are exposed to multiple chemical insults experience more florid and widespread symptoms and may develop one or more autoimmune disorders: the number and severity of these disorders correlating with (directly proportional to) the number and severity of the chemical insults.

Also, a significant proportion of arachnoiditis patients develops allergies, often multiple, and, indeed, arachnoiditis symptoms could be said to resemble those of Multiple Chemical Sensitivity (MCS).

Those people affected may become multiply sensitive to a wide variety of chemicals, including perfume and petrol, as well as drug allergies, even very rare ones.

It is thus important to mention, albeit briefly, the need to be vigilant for allergies and to avoid the allergens concerned. In addition, it is wise to avoid, as far as is practicable, environmental toxins, even if you do not knowingly have any allergies, if you have had either a myelogram or an epidural injection (steroid or anaesthetic).

Experts in MCS suggest that we have an inbuilt threshold of tolerance for exposure to toxins and William Rea has coined the term "Total Body Load": we have already neared the threshold if we have been exposed to direct chemical insult to the nervous system, so we need to be careful to avoid exceeding the Total Body Load and incur the symptoms of MCS, which, as you can see from the list below, are similar to those many arachnoiditis patients experience:

Symptoms of MCS: Manifests itself in a broad manner:

Skin: sores, rashes etc.

Eyes: redness, burning, blurred vision

Ears: dizziness, balance problems, tinnitus

Nose: congested, nosebleeds

Throat: dry, hoarse voice

Chest: pain, shortness of breath etc.

Gastrointestinal: nausea, vomiting, cramps, diarrhoea

Menstrual: irregular periods

Urinary: blood in urine

Musculoskeletal: muscle and joint pain

Nervous system: fatigue, headaches, memory lapses, depression, etc.

How can we avoid exposure? Basically, we need to avoid all chemicals (such as household cleaning products; beauty products; chlorinated swimming pools etc.) as far as possible: eat organic food if we can, and cut down on any use of products which contain a lot of preservatives and synthetic flavourings/ perfume/colourant.

However, this should not become a source of worry, discomfort or distress to you; if the method of avoidance becomes itself a burden, then it loses a great deal of its potential benefit.